Bisacodyl (Dulcolax) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Bisacodyl

Trade Name

Dulcolax

Indication

Treatment of constipation, bowel regimen

Action

Stimulates enteric nerves to cause peristalsis which leads to fluid accumulation in the colon

Therapeutic Class

Laxatives

Pharmacologic Class

Stimulant laxatives

Nursing Considerations

• May lead to hypokalemia
• May cause abdominal pain and cramps
• Not for use within 1 hour of taking milk product
• Assess for abdominal distention and bowel function
• Instruct patient to drink 1500-2000 mL/day during therapy
• Monitor fluid and electrolyte levels
• Instruct patient to take as ordered

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about Bisacodyl also known as dulcolax. This is an oral medication, as you can see here in the picture, but also come as an enema or rectal suppository. So when we think about the therapeutic class and pharmacologic class of a medication, remember that the therapeutic class is what the drug does in the body, while the pharmacologic class is the actual chemical effect. So bisacodyl’s therapeutic class is a laxative while the pharmacologic class is a stimulant laxative. So what is the mechanism of action of Bisacodyl? It works by stimulating enteric nerves, which are present in the bowel and causes peristalsis, which are those wave-like movements, and also fluid accumulates in the bowel. With this in mind, it makes sense that Bisacodyl is indicated for constipation and bowel regimens. The most common and significant side effects of Bisacodyl are abdominal pain and cramping. When you think about the action of this medication, including that peristalsis that I talked about, it is not surprising that patients may feel some discomfort. 

So let’s look at a few nursing considerations of Bisacodyl. Assess your patient for abdominal distension and cramping, because Bisacodyl is a laxative. You want to monitor your patient’s fluid and electrolytes, as this drug can lead to hypokalemia or low potassium. Teach your patients to use caution with milk products, including not take taking bisacodyl within one hour of milk, any product of milk. And also teach your patient to drink 1500 to 2000 milliliters a day of fluid. Guys, laxatives can really create issues in patients if they do not stay appropriately hydrated. As a surgical nurse, we have to take in patients to surgery because of bowel obstructions that have been created related to laxatives. That’s it for bisacodyl or Dulcolax. Now go out and be your best self today. And as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]